Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 322, NWS Atlanta, GA

August 9, 2000Houston County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 9, 2000, 3:23 PM EDT for Houston County, Georgia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 3:23 PM EDT (19:23 UTC)
Expired
Aug 9, 2000, 4:00 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Houston County, GA

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:50 PM EDTHail 0.75Perry, GAA trained storm spotter reported dime size hail in Perry.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 091924
SVRATL
GAC153-092000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
323 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOUSTON COUNTY IN CENTRAL GEORGIA

* UNTIL 400 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PERRY...MOVING SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLINCHVILLE...
  ELKO...AND HENDERSON.

LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM
PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY
AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

LAT...LON 3229 8369 3249 8359 3255 8371 3250 8377
          3245 8378 3243 8382 3231 8384

X

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 9, 2:45 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT WED AUG 9 2000

SHORT TERM: ISOLD TO SCT TSTORMS HAVE FORMED MAINLY OVER CENTRAL GA
IN AREA OF WEAK CONVERGENCE AND WHERE GREATEST TEMPS/DWPTS WERE.
WITH LITTLE FORCING THESE STORMS SHOULD WEAKEN QUICKLY DURING THE
EVENING HOURS.  FEW CHANGES FROM THINKING ON MON.  UPPER LEVEL RIDGE
WILL BE RETROGRADING AND REDEVELOPING IN THE CENTRAL ROCKIES AND
CENTRAL PLAINS.  AS THIS HAPPENS...WEAK FRONT IN OHIO VALLEY WILL
DROP SOUTH TO JUST NORTH OF GA THU AND THEN INTO CENTRAL GA BY FRI.
ETA HAS COME AROUND TO NGM/AVN OF HOLDING ONTO A WEST TO NORTHWEST
WIND THU AHEAD OF FRONT.  THEREFORE...NO RELIEF FROM HEAT AND
HUMIDITY THU WITH HEAT INDEX BACK IN 100 TO 105 CATEGORY BUT BELOW
ANY ADVISORY.  MDLS HAVE GOOD HANDLE ON THIS SENARIO AND MOS LOOKS
GOOD.  TEMPS TECHNIQUES SUPPORT GOING FCST.  BEST CHANCE FOR RAIN
WILL BE IN N/W THU AND IN S/E FRI THOUGH ABOUT 30 PERCENT IS BEST WE
CAN COUNT ON.  SHOWALTER INDEX WILL BE -2 TO -5 NORTH THU AFTERNOON
AND IN THE S CWA ON FRI.  LI GOES TO -7 ON ETA IN S/E FRI.  SOME
AREA FROM ATL TO AHN MAY BE IN BETWEEN ON THIS SYSTEM DEPENDING ON
TIMING AND MAY MISS OUT ON MUCH OF THE RAIN.

LONGER TERM: ONCE FRONT MOVES THRU AREA FRI...LOOKS LIKE TEMPS WILL
RELAX SOME FOR THE WEEKEND AND HUMIDITY WILL ALSO DROP BACK INTO
REASONABLE RANGE SO IT SHOULD FEEL MUCH BETTER ON THE WEEKEND.  RAIN
CHANCE ALSO LOOKS LOW FOR THE WEEKEND AND ONLY A SLIGHT CHANCE BY
EARLY NEXT WEEK.  RIDGE AND HEAT LOOKS TO PUSH BACK EASTWARD EARLY
NEXT WEEK.

FCSTID = 14
ATL   75  95  74  91 /  10  20  10  20
AHN   73  98  73  92 /  10  20  y10  20
RMG   72  97  71  92 /  20  30  20  10
CSG   76  98  76  96 /  20  20  10  30
MCN   75  98  75  95 /  20  20  10  30

.FFC...
GA...NONE.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:06 PM EDTSevere Thunderstorm WarningFFCMonroe24 min
Aug 9, 2:53 PM EDTSevere Thunderstorm WarningFFCPeach37 min
Aug 9, 3:05 PM EDTSevere Thunderstorm WarningFFCHeard40 min
Aug 9, 3:31 PM EDTSevere Thunderstorm WarningFFCPeach44 min
Aug 9, 4:08 PM EDTSevere Thunderstorm WarningFFCJohnson37 min
Aug 9, 4:54 PM EDTSevere Thunderstorm WarningFFCMarion36 min
Aug 9, 5:31 PM EDTSevere Thunderstorm WarningFFCTelfair29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.